We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Heroin Overdose?

By Ron Marr
Updated May 16, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Heroin is one of the most dangerous and addictive drugs ever manufactured. An opium derivative obtained via processing the Asian poppy plant, heroin is often known by street names such as smack, dope, horse, black tar, or junk. Users develop a tolerance that requires larger and larger doses to achieve the euphoric effects they seek, a habit that can often lead to a heroin overdose. The symptoms are many and varied, although the most obvious ones are coma, respiratory arrest, or death.

Some of the signs of a heroin overdose are virtually indistinguishable from the physical effects that take place when a user is in the midst of a heroin high. Some of these can include blue lips, skin, and fingernails, a weak pulse and very low blood pressure, and breathing that is both shallow and slow. Often, a person in the midst of a heroin overdose will exhibit cold and clammy skin, and spasms of the muscles and stomach. If you suspect that a person has taken a heroin overdose there is absolutely no time to lose. Call 911 or another emergency number immediately, for fatalities are not at all uncommon.

Heroin can be injected, smoked, or snorted. Contrary to popular belief, each method of ingestion is equally addictive. The chemical make-up of heroin is such that the drug travels almost instantaneously to the brain, with physical manifestations occurring immediately. Aside from the sense of euphoria, users will also exhibit a dry mouth, extreme tiredness, heavy limbs, and a massively diminished capacity for thought and emotion.

Although regular users are somewhat more likely to go into heroin overdose, again due to their need for any ever-increasing amount of the drug, first-time users are also at risk. Street heroin is often cut by dealers, meaning that the pure heroin is mixed with other substances to create a larger supply, sell a greater number of doses, and gain larger profits. The substances used to cut heroin can range from baby formula to rat poison, and thus a user never knows exactly what they are injecting, smoking, or snorting.

All heroin users are constantly at risk of an overdose, but there are numerous other health risks as well. There is a very high chance of contracting Hepatitis B and C, Human Immunodeficiency Virus (HIV) and Acquired Immunodeficiency Syndrome (AIDS) due to the practice of sharing needles. Users may also exhibit collapsed veins, heart infections, and liver disease. If a person survives a heroin overdose, they will usually be treated with methadone, buprenorphine, naloxone, or other drugs in an attempt to slowly wean them off of heroin.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By redstaR — On May 12, 2011

Another thing which highly increases your chance of overdosing on heroin is if you mix it with other drugs, especially alcohol or anti-anxiety medications. If you die from heroin, most of the time it's technically not an "overdose", meaning you've taken a toxic dose. Like the article says, street heroin is always cut, and whether rat poison is a common cutting agent or just a myth or not doesn't matter because even safer cutting agents can have adverse reactions in some users. It’s far more commonly a bad combination of drugs or impurities in the heroin itself.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.